Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 378, NWS Birmingham, AL

June 6, 2005Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 6, 2005, 2:48 PM CDT for Randolph County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 2:48 PM CDT (19:48 UTC)
Expired
Jun 6, 2005, 3:30 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061948
SVRBMX
ALC111-062030-
/O.NEW.KBMX.SV.W.0378.050606T1948Z-050606T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WEDOWEE

* UNTIL 330 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WEDOWEE...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODLAND AND NEWELL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3329 8558 3321 8550 3327 8527 3348 8531
      3352 8542

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:35 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON JUN 6 2005

.SHORT TERM...(TONIGHT - THURSDAY NIGHT)

ONGOING SCATTERED PULSE THUNDERSTORMS OVER THE STATE THIS
AFTERNOON.  HEAVY RAINFALL WITH SOME REPORTS OF PEA TO NICKEL SIZE
HAIL MIXED IN.

SIMILAR PATTERN TO CONTINUE THROUGH THE SHORT TERM...AS SEVERAL
UPPER LEVEL IMPULSES MOVE ACROSS THE AREA.  PLENTY OF MOISTURE AND
DAYTIME INSTABILITY WILL CREATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS.  HIGHS 85 TO 90 WITH LOWS NEAR 70.

.LONG TERM...(FRIDAY - MONDAY)

GFS DEVELOPS A VERY BROAD UPPER LOW OVER THE NORTHERN GULF OF
MEXICO BY FRIDAY...SOMEWHAT SANDWICHED BETWEEN THE BERMUDA HIGH
AND SOUTHWESTERN HIGH.  LATEST 12 GFS INDICATES THIS AREA OF LOWER
HEIGHTS WILL BE OVER OR AT LEAST NEAR THE AREA THROUGH THE
WEEKEND, SO FIND IT HARD NOT TO GO WITH CLIMATOLOGY FOR POPS.
TEMPS SHOULD ALSO BE NEAR AVERAGE, MAYBE SLIGHTLY ABOVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  67  84 /  30  50  40  50
ANNISTON    70  85  68  84 /  30  50  40  50
BIRMINGHAM  70  85  69  84 /  30  50  40  50
TUSCALOOSA  70  86  70  87 /  40  50  40  50
CALERA      69  85  69  85 /  40  50  40  50
AUBURN      68  87  68  86 /  30  50  40  50
MONTGOMERY  71  87  71  88 /  40  50  40  50
TROY        71  87  70  89 /  50  50  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88
Hazardous weather outlook, Jun 6, 2:35 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON JUN 6 2005

ALZ011>015-017>050-071030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
235 PM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA THROUGH 9 PM.  SOME OF THESE STORMS WILL BE STRONG TO
LOCALLY SEVERE...CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50
MPH.  THE THUNDERSTORMS WILL BE FAIRLY SLOW MOVING...SO LOCALIZED
HEAVY RAINFALL IS ALSO EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 12:44 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT MON JUN 6 2005

ALZ024-061830-
JEFFERSON-
1244 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 130
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM...
BIRMINGHAM AIRPORT...FULTONDALE...GARDENDALE...PINSON AND MORRIS
THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 12:50 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT MON JUN 6 2005

ALZ035-061815-
CHILTON-
1250 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 115
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF INGRAM...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLANTON AND INGRAM
THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 1:17 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT MON JUN 6 2005

ALZ036-061900-
COOSA-
117 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 200 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...MARBLE
VALLEY AND STEWARTVILLE THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 2:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT MON JUN 6 2005

ALZ041-043-062000-
AUTAUGA-ELMORE-
231 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND ELMORE
COUNTIES UNTIL 300 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG THE AUTAUGA AND ELMORE COUNTY LINE...MOVING
NORTHEAST AT 5 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR POSEYS
CROSSROADS...WETUMPKA...MARBURY AND THE COOSA RIVER THROUGH
300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Jun 6, 2:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT MON JUN 6 2005

ALZ029-062015-
RANDOLPH-
234 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 315
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF WEDOWEE...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE AND WOODLAND
THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 2:40 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT MON JUN 6 2005

ALZ028-062015-
CLAY-
240 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 315 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINEVILLE...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...LINEVILLE
AND DELTA THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:34 PM CDTFlash Flood WarningBMXJefferson116 min
Jun 6, 1:34 PM CDTSevere Thunderstorm WarningBMXTalladega45 min
Jun 6, 2:04 PM CDTSevere Thunderstorm WarningBMXBlount26 min
Jun 6, 2:15 PM CDTSevere Thunderstorm WarningBMXBullock45 min
Jun 6, 2:25 PM CDTFlash Flood WarningBMXJefferson95 min
Jun 6, 2:53 PM CDTSevere Thunderstorm WarningBMXElmore44 min
Jun 6, 3:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa16 min
Jun 6, 3:55 PM CDTFlash Flood WarningBMXCalhoun95 min
Jun 6, 4:07 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jun 6, 4:25 PM CDTSevere Thunderstorm WarningBMXWinston44 min
Jun 6, 4:26 PM CDTFlash Flood WarningBMXWalker94 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.